Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Nutrition and ExerciseNutrition and Exercise
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Fears of using testosterone at 50
Dec 6, 2010

Two years ago I had PCP with a VL of 300K and CD4 of 167 today I am at CD4 551 and 38% UD been holding there for a while. The only issues is that my testosterone has fallen over the last two years and is now at 225. My Dr said I should consider a testosterone addition to my daily pills (Trudvada, Reyataz and Norvir). These are the only pills I currently take. Currently 5 10 210 pounds 50 years old. Otherwise in good health. Energy is a little low and erections are a thing of the past. So I read and read and read some more about Testosterone the good the bad. It all seems to be centered around erections and bone loss. I know you can take a supplement for bone loss. So if you can live with out erections and take the supplement for bone loss should you take testosterone supplement or does it cause more bad than good. I am just so confused about what to do. Working every day and have great insurance coverage. Supportive non positive partner and 3 great kids. Thoughts?

Response from Mr. Vergel

Starting testosterone replacement is a life time commitment. If you stop after you use it for a few weeks, your body's production will be shut down for a while and you will feel probably as bad or worse than right now.

There has been several studies of testosterone in HIV positive men. One used a testosterone gel and it was determined that men lost around an inch of waist size , but that fat loss was mostly from under the skin and not from the visceral area.

In older men with high body fat, the conversion of testosterone into estrogen could be high, which could result in the increase of breast tissue and water retention (and erectile dysfuction). Luckily, there are ways to minimize this problem.

Another very concerning issue in older men is testosterone's effect on red blood cells. Red blood cells can go up and make your blood more viscous. The only way to bring the viscosity down is to have your doctor to send you to phlebotomy to drain 4-6 quarts of blood every 2-3 months. Failure to do this can result in increased blood pressure and risk of stroke or heart attacks. But this side effect only occurs in around 30 percent of older men and can be easily managed if the physician and patient watch hematocrit levels (the amount of red blood cells in your blood) every two months or so during the first year.

Prostatic specific antigen should also be performed every two months during the first 6 months for older men starting testosterone. A digital rectal exam at baseline and at month 6 is also important.Testosterone does not cause prostatic cancer, but can worsen it if present.

I summarized this and many other important facts in my 210 page book that you can peruse here:

Testosterone: A Man's Guide

Nelson



Previous
Should I go to the doctor?
Next
Re: Fear of using testosterone

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement